Minnesota, 2019

Heavy Snow in Minnesota, December 12 to 14, 2019

December 12 to 14, 2019 · NWS DLH · 2 events in 2 counties and zones

An area of low pressure moved across northern Minnesota the night of the 13th into the 14th. An area of convergence set up along the North Shore of Lake Superior leading to a band of heavy lake effect snow that slowly moved up the shore.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved across northern Minnesota the night of the 13th into the 14th. An area of convergence set up along the North Shore of Lake Superior leading to a band of heavy lake effect snow that slowly moved up the shore. A narrow swath of 6 inches was seen along the shore with higher amounts to around 9 inches just up the terrain ridge from the shoreline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 12, 10:08 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 12, 10:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1008 PM CST Thu Dec 12 2019

.SHORT TERM...(This evening through Friday night)
Issued at 311 PM CST Thu Dec 12 2019

One round of accumulating snow moves out, and another moves in
for Friday and Friday night, with the next system mainly impacting
our northern areas, with some heavy lake effect snow possible
along the North Shore. There will be some chances of lake effect
snow along the western arm of Lake Superior this evening and
overnight tonight.

The last of the accumulating snow over northwest Wisconsin will
continue to wind down this afternoon. However, lingering low-level
moisture and east to northeast flow will support some continued
chances of lake effect snow, mainly near the Twin Ports and up
along the North Shore, and over the Bayfield Peninsula. Some of
the guidance is supporting some additional snowfall of between 1
to 2 inches in these areas through the overnight hours tonight.
Overnight lows should fall into the single digits above zero.

Attention then turns to yet another system that will bring light
accumulating snowfall to much of the Northland. This next system
looks to move in around mid-day Friday, and continue through
Friday night. The large-scale forcing with this Friday system
looks weaker compared to the system that just went through today,
but there will be enough 850-700 mb layer Q-vector convergence to
support some accumulating snow. There is a bigger concern for
heavy lake effect snow along the North Shore, with the worst
conditions expected Friday afternoon and evening. East to
southeasterly on-shore flow off Lake Superior, with 850 mb
temperatures in the 10 to 13 degree C below zero range, which
should be sufficiently cold to support some lake effect snow
bands. The orographic lift should also enhance snowfall amounts as
well, with the most likely area to be impacted between Silver Bay
and Lutsen. These areas could see between 5 to 9 inches of new
snowfall, with some locally higher amounts possible as the high-
resolution guidance is hinting at some heavier lake effect
banding. I would not be surprised if some isolated areas saw
nearly a foot of snow from this persistent lake effect. Due to
this heavy lake effect snow potential, decided to issue a Winter
Storm Watch for Lake and Cook counties in the Minnesota Arrowhead
region.

.LONG TERM...(Saturday through Thursday)
Issued at 311 PM CST Thu Dec 12 2019

An inverted trough will extend through the Upper Peninsula into
northeast Minnesota Saturday morning and it will weaken through
the day Saturday as colder air moves in behind a cold front. Light
snow will continue Saturday morning with additional snowfall
limited to a dusting to an inch over eastern Minnesota and inland
from Lake Superior in northern Wisconsin. However, higher amounts
will be likely along the South Shore as the colder air moves over
Lake Superior and low level winds turn northerly. Lake effect snow
will continue to be possible Saturday afternoon into Sunday
morning along the South Shore with new snowfall Saturday into
Saturday night of several inches. There may be a 6-10 hour period
where the snow is heavy over the snowbelt of Ashland and Iron
Counties Saturday afternoon and night and higher snowfall amounts
may occur. For now, we will not issue a Winter Storm Watch but one
may be needed if confidence in higher snowfall totals increases.

Lake effect snow will diminish or end on Sunday as low level
winds back to more westerly and deeper moisture decreases further.
An area of high pressure will move through the region Sunday and
Sunday night providing mostly dry conditions. A shortwave and
reinforcing shot of colder air will arrive Monday into Monday
night. We kept the forecast dry for now but there may be some
light snow or flurries that occur Monday night with the arrival of
very cold air. The GFS has been consistent over the past several
runs bringing in colder air Monday night into Tuesday and is still
colder than the ECMWF. The GFS has 850MB temperatures dropping to
-22 to -27C by 12Z Tuesday. High pressure will again move in
later Tuesday into Tuesday night.

Saturday will be the warmest day of the period with highs in the
teens to lower twenties then they will be in the single digits to
around 10-13 degrees through Wednesday.

Another clipper will bring light snow chances back into the region
next Wednesday into Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM CST Thu Dec 12 2019

MVFR with IFR becoming more prevalent as snow moves in from the
west. Some potential for IFR at KDLH under the lake effect snow
bands that have set up. Not much improvement expected during this
TAF period.

&&

.MARINE...
Issued at 1007 PM CST Thu Dec 12 2019

East to northeast winds will continue tonight and waves will
build along a portion of the North Shore into the Twin Ports to
the Bayfield Peninsula to 3 to 6 feet. A Small Craft Advisory is
in effect. The waves will diminish through the day Friday but
take the longest to decrease along the North Shore. The wind will
veer slightly on Friday to east to southeast to 15 knots or less
and waves by late afternoon are expected to be 4 feet or less.
Most areas will see winds decrease further Friday night as another
low pressure system moves through the region. However, easterly
winds around 15 knots will be possible along the North Shore,
north and east of Taconite Harbor. The wind will back on Saturday
to north and be from 10 to 20 knots. Waves will build, especially
along the South Shore, possibly leading to hazardous conditions
for small craft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  10  23  14  18 /  80  90  80  50
INL   1  20   7  13 /  10  80  80  40
BRD   4  18   8  13 /  10  80  40  10
HYR   5  23  17  23 /   0  90  90  50
ASX   8  27  20  24 /  20  80  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Storm Watch from 6 AM CST Friday through late Friday
     night for MNZ012-020-021.

LS...Small Craft Advisory until 10 AM CST Friday for LSZ144>147.

     Small Craft Advisory until 4 PM CST Friday for LSZ142-143.

&&

UPDATE...Wolfe
SHORT TERM...JTS
LONG TERM...Melde
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Dec 12, 7:30 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
730 PM CST Thu Dec 12 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-140130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
730 PM CST Thu Dec 12 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

There will be some lingering lake effect snow over the western
arm of Lake Superior this evening and overnight, which could bring
another 1 to 3 inches of accumulations. This will mostly impact
the Twin Ports up the North Shore to Silver Bay, and over the
Bayfield Peninsula areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some heavier lake effect snow will be possible along the North
Shore, generally from Silver Bay to Lutsen, for Friday and Friday
night. Most locations will see between 6 to 10 inches of snow,
with some locally higher amounts possible. Lighter snow
accumulations are possible over the remainder of the Northland as
another system moves through the region. Amounts will range from 1
to 4 inches possible away from the North Shore.

Several inches of additional snowfall will be likely along the
South Shore Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
tonight to the National Weather Service.

LSZ121-140>148-140130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
730 PM CST Thu Dec 12 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Easterly winds tonight into Friday will build waves high enough
along a portion of the North Shore into the Twin Ports to the
Bayfield Peninsula to create hazardous conditions for small craft.
Small Craft Advisories are in effect for those areas tonight into
Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Increasing northerly winds late Friday night into Saturday will
cause waves to build again, mainly along the South Shore.
Conditions may become hazardous for small craft during that time.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Dec 12, 6:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
618 PM CST THU DEC 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             NWS DULUTH              46.84N 92.21W
12/12/2019  M4.1 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            0.5 SINCE NOON.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cook

When
December 12, 11:00 PM CST to December 14, 3:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lake

When
December 13, 1:00 AM CST to December 14, 3:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868518, 868517.